I have never heard any doc recommending stopping remicade because you're doing well on it! The course with remicade is to take it until it stops working for you, or you build antibodies to it, or you have some side effects that are bad because of it. I've never heard that people who do well with remicade for 5 years, do well without remicade as well. I think your doctor is wrong . . . but the next time my husband sees his GI, I will definitely ask him to ask his GI for his opinion. It is my opinion that your doctor should not have stopped the remicade.
The reason I say that is because there is evidence that once you stop the periodic remicade infusions, your body can build up antibodies to remicade (because there is a mouse protein in it), and if you take it again later on, your body can react very badly to it. It doesn't happen to all people who stop and start with remicade, but it increases the likelyhood. This is the reason why I believe most GIs just keep their patients on remicade instead of episodic therapy (not to mention preventative care).
If you go back on remicade, be sure to have the infusion center know that you are at risk for reactions, and maybe also get the premeds (solumedrol and benedryl) to be safer. Also, you can develop what's called a delayed hypersensitivity reaction (sometimes also called serum sickness, where you get a fever, and your joints hurt very painfully). This can happen up to 2 weeks after an infusion. If this happens, it's best to go to the hospital and take steroids to get your body to calm down.
That being said, it's really a toss of the coin if you'll react negatively to remicade. There is no hard and fast rule that says you will have a bad reaction to remicade because you are starting it again after stopping it some time ago. So, I'd just take necessary precautions (inform the infusion nurses so they know to be extra careful with you), and talk to your doc about serum sickness and see if he can prescribe a course of steroids for you to take if you need it.
I hope you get good relief from the remicade. I also suggest maybe seeing another GI - I have never heard of anyone recommending getting off the remicade because you're doing well on it.
I'll keep my fingers crossed for you.
Husband with Crohn's
Diagnosed March 2003 Ulcerative Proctitis
Diagnosed March 2008 Crohn's & C-diff, hospitalized 45 days
Canasa, Lialda, Remicade, VSL#3, Florastor
In Remission since June 2008
Stopped vancomycin for c-diff Jan 1 2009
C-diff free, until Sep 2, 2009
Fighting c-diff, I guess for life